The great risk attending the use of these drugs is sudden death from syncope. Whenever it is necessary to push them to any extent, the patient should be kept strictly in the recumbent posture, and not allowed to raise himself quickly even into a sitting position on any pretence whatever, even when there is no aortic complication. The effects of sudden change from the lying to the standing position in producing syncope have already been mentioned (p. 205), and when the patient is allowed to sit up he should be helped up slowly and with care. A change from the lying to the standing position by the patient getting out of bed is, of course, still more dangerous than simply sitting up in bed, and the most dangerous thing of all is for him to get up for the purpose of micturition. The reason of this has been already explained (p. 264).

Such strict precautions are, of course, not required excepting when the cardiac tonics have to be given in full doses. But when it is necessary to do this they should on no account be neglected.

As digitalis is cumulative in its action, it is often advisable after continuing it for several days to leave it off for a day or two, and then recommence; and this is a useful precaution when giving digitalis to out-patients who are seen at an interval of a week or more, even when the dose is comparatively small. Another difficulty in the administration of cardiac tonics is the gastric disturbance, loss of appetite, and vomiting which they are apt to produce.

In cases where the arterial tension is already abnormally high - e.g. in cases of contracting kidney - and the heart seems unable to drive the blood into the aorta, the proper treatment, of course, is to reduce the abnormally high blood-pressure by purgatives, diuretics, and diaphoretics, and not to attempt to strengthen the heart by the use of cardiac tonics. If this be done the pressure may be raised still further and burst the vessels, giving rise to apoplexy.